A client taking maintenance lithium used ibuprofen for several days and now has vomiting, a coarse tremor, confusion, and an unsteady gait. Which action should the nurse take?
1Hold lithium, notify the prescriber urgently, and obtain toxicity and renal-status evaluation.✓ Correct answer
2Give the next lithium dose early and encourage the client to walk without assistance.
3Restrict salt and fluids so the kidneys retain a stable lithium concentration.
4Continue lithium with meals and recheck the level at the next routine appointment.
Explanation
Vomiting, coarse tremor, confusion, and ataxia are concerning for lithium toxicity. NSAIDs can reduce renal lithium clearance and increase serum concentrations. The nurse should hold lithium, notify the prescriber urgently, and anticipate serum lithium, electrolytes, renal-function testing, hydration assessment, and supportive treatment. Additional lithium, sodium or fluid restriction, and delayed follow-up can worsen toxicity and injury risk.
Clinical reasoning Lithium is cleared by the kidneys. NSAID-related changes in renal perfusion can reduce lithium clearance, while vomiting adds dehydration and sodium-loss risk.
Decision rule New gastrointestinal and neurologic findings during lithium therapy require the drug to be held and urgent toxicity evaluation, including renal function and a properly timed serum lithium concentration.
Scenario Lithium + GI fluid loss + ibuprofen + coarse tremor/ataxia.
Lithium toxicity — Excess lithium exposure that can progress from gastrointestinal symptoms and tremor to confusion, ataxia, dysarthria, seizures, and coma.
Lithium-NSAID interaction — NSAIDs can reduce renal lithium clearance and raise serum lithium concentrations, requiring monitoring and treatment-plan review.
Hydration and sodium — Consistent fluid and sodium intake helps prevent lithium level swings; low-sodium diets can increase lithium reabsorption.